So I have been taking Junel Fe 1/20 (an oral birth control pill) for about 2 months, and I noticed in the drug interactions part of the label that there are two paragraphs. One deals with drugs that directly make the birth control pill less effective, mostly epilepsy and HIV medication. The next paragraph lists drugs that cause “interactions,” including ibuprofen and aspirin (and salicylic acid, which is a compound in aspirin but also found naturally in many foods like peanut butter, almonds, blueberries, and cantaloupe-though I think I can safely assume in lower doses than aspirin). Am I reading to deeply into the structure of the wording if I imagine that the first paragraph is about things that directly effect BCP effectiveness and then imagine that paragraph two with the word “interaction” means something other than direct effectiveness of the pill: for example, maybe too much salicylic acid may cause extra nausea, bleeding, etc?
Posted by Robin Lee (Member # 90293) on :
As I understand it, "interactions" simply means that the substances in question may interact with hormonal birth control, but that the way they do so is unknown.
There is no evidence that food of any sort has an adverse effect on the pill, so you don't need to worry abou whether what you eat will impact your contraception.
If you're ever concerned about something specific, you can always consult a pharmacist, as they have the latest information on drug interactions of all kinds.
Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998
Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.